Illinois, 2012

Damaging Wind in Illinois, July 25, 2012

July 25, 2012 · NWS ILX · 1 event in 1 county or zone

5 miles southeast of Tilton in Vermilion County during the early morning of July 25th. Easterly winds of 55 to 75 mph created considerable damage in a 2 block by 4 block area one quarter of a mile wide.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An isolated thunderstorm produced a microburst 1.5 miles southeast of Tilton in Vermilion County during the early morning of July 25th. Easterly winds of 55 to 75 mph created considerable damage in a 2 block by 4 block area one quarter of a mile wide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 25, 2:02 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 25, 2:02 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
302 AM CDT WED JUL 25 2012

.DISCUSSION...
ISSUED 300 AM CDT WED JUL 25 2012

LATEST SURFACE MAP SHOWING FRONTAL BOUNDARY CURVING AROUND THE
WEST AND SOUTHERN FRINGES OF THE FORECAST AREA EARLY THIS
MORNING...PUSHING NORTHWARD. HAVE BEEN SEEING SOME SCATTERED
THUNDERSTORMS DEVELOPING OVER MAINLY THE EASTERN HALF OF THE CWA
THE LAST FEW HOURS...BUT A LARGE AREA OF CLEAR SKIES WAS JUST TO
OUR WEST. TEMPERATURES NORTH OF I-74 HAVE DIPPED INTO THE LOWER
70S AS OF 2 AM...BUT STILL SEEING QUITE A FEW LOWER 80S CLOSER TO
THE BOUNDARY.

MAIN CONCERNS ARE IN THE SHORT TERM...NAMELY THE RECORD HEAT TODAY
AND ANY POTENTIAL NEED FOR ADJUSTMENTS TO HEADLINES. ALSO HAVE
CONCERNS WITH CONVECTIVE DEVELOPMENT OVER THE NEXT 24 TO 36 HOURS.

SHORT TERM...TODAY THROUGH THURSDAY NIGHT...

LATEST VERSIONS OF THE NAM-12 AND HRRR HAVE A FAIR HANDLE ON THE
CURRENT CONVECTION...AND HAVE THE RAIN OUT OF THE AREA BY MID-
MORNING. WILL MAKE A LAST-MINUTE CALL ON HOW TO HANDLE THE
ACTIVITY IN THE ZONES.

OTHERWISE...THE MAIN STORY WILL BE THE BRUTAL HEAT. TIME-HEIGHT
HUMIDITY CROSS SECTIONS SHOWING ANY CLOUD COVER RAPIDLY MOVING
EAST OF THE AREA LATE THIS MORNING AS THE FRONT LIFTS NORTH OF THE
AREA. DEEP MIXING FROM AROUND 750 MB SHOULD BRING DRIER AIR DOWN
FROM ABOVE..AND HELP DROP DEW POINTS INTO THE 60-65 DEGREE RANGE
THIS AFTERNOON. WINDS ALSO EXPECTED TO PICK UP AND GUST TO AROUND
20-25 MPH. TEMPERATURES AGAIN EXPECTED TO SOAR INTO TRIPLE DIGIT
TERRITORY...AND HAVE NOT MADE ANY CHANGES TO EARLIER HIGHS OF
103-107. MUCH OF THE CWA LIKELY TO SEE RECORD HIGHS TODAY. WITH
THE DRIER AIR...HEAT INDEX VALUES SHOULD ONLY BE A FEW DEGREES
ABOVE THE OBSERVED TEMPERATURES. THERE ARE SOME CONCERNS THAT THE
HEAT ADVISORY WILL NEED TO BE EXTENDED IN AREAS SOUTH OF I-70
THROUGH THURSDAY. HOWEVER...THE NEED IS NOT CLEAR-CUT...DUE TO
POTENTIAL FOR CLOUDS AND STORMS.

UPPER RIDGE OVER THE MISSISSIPPI VALLEY WILL CONTINUE TO FLATTEN
TODAY...AS A COLD FRONT DROPS SOUTHEAST TOWARD THE AREA. PASSAGE
OF THE FRONT THROUGH OUR CWA WILL LIKELY TAKE UNTIL MIDDAY OR
EARLY AFTERNOON ON THURSDAY. WILL SEE SCATTERED THUNDERSTORMS WEST
OF I-55 DEVELOP LATER TONIGHT AS THE FRONT APPROACHES...THEN
INCREASE OVER THE CWA ON THURSDAY WITH THE HEATING AHEAD OF THE
FRONT. MAIN SEVERE WEATHER THREAT TODAY WILL REMAIN TO THE
NORTH...BUT SOME SEVERE STORMS ARE POSSIBLE LATE THURSDAY MORNING
INTO THE AFTERNOON. WILL SEE SCATTERED STORMS LINGER INTO EVENING
ACROSS THE EASTERN CWA. THE NAM MODEL DOES DEVELOP SOME ADDITIONAL
SHOWERS LATE THURSDAY NIGHT WITH A SECONDARY BOUNDARY COMING
THROUGH THE AREA...BUT THIS DOES NOT SEEM LIKELY AT THE MOMENT.

LONG TERM...FRIDAY THROUGH TUESDAY...

UPPER RIDGE TO RE-ESTABLISH ITSELF OVER THE ROCKIES THIS
WEEKEND...WITH A BROAD TROUGH PUSHING THROUGH THE GREAT LAKES.
THIS WILL ALLOW FOR SOME MORE REASONABLE TEMPERATURES FOR THE
WEEKEND. AS THE RIDGE BEGINS TO SHIFT BACK EASTWARD AGAIN...
POTENTIAL FOR MCS ACTIVITY OVER THE TOP OF THE RIDGE WILL
INCREASE OVER OUR AREA. MOST LIKELY TIME FRAMES FOR THIS WILL BE
FROM SUNDAY NIGHT THROUGH TUESDAY...BUT EXACT LOCATIONS STILL A
BIT OF A QUESTION. AS SUCH...WILL NOT GO OVERBOARD ON THE RAIN
CHANCES AT THIS TIME.

GEELHART

&&

.AVIATION...
ISSUED 1152 PM CDT TUE JUL 24 2012

VFR CONDITIONS WILL CONTINUE NEXT 24HRS AT ALL TAF SITES.
SCATTERED AC WILL LIKELY CONTINUE AT ALL SITES OVERNIGHT AND INTO
THE MORNING HOURS. AC APPEARS TO BE IN RESPONSE TO THE SFC FRONT
LIFTING BACK NORTH OVERNIGHT. BASED ON SATELLITE LOOPS FROM THIS
AFTERNOON BACK WEST...BELIEVE SCATTER AC WILL CONTINUE FOR MOST OF
THE DAY AND THEN DISSIPATE DURING THE EVENING HOURS
TOMORROW...RESULTING IN CLEAR SKIES TOMORROW EVENING. GOING TO
HAVE AC AT 8-9KFT. WINDS WILL BE EASTERLY OVERNIGHT AND THEN
BECOME SOUTHEAST IN THE MORNING PRIOR TO THE FRONT MOVING NORTH OF
THE SITES...THEN SOUTHWEST DURING THE LATE MORNING TO AFTERNOON
AFTER THE FRONT MOVES NORTH. WIND SPEEDS WILL INCREASE TOMORROW
BEHIND THE FRONT AS GRADIENT TIGHTENS AHEAD OF THE COLD
FRONT...THEN DECREASE AROUND SUNSET.

AUTEN

&&

.FIRE WEATHER...
ISSUED 300 AM CDT WED JUL 25 2012

HAVE CONCERNS WITH RED FLAG POTENTIAL FOR THIS AFTERNOON. DEEP
MIXING SHOULD ALLOW DEW POINTS TO FALL INTO THE LOWER 60S ACROSS
A GOOD PORTION OF THE CWA THIS AFTERNOON. WITH THE BRUTAL
TEMPERATURES EXPECTED...THIS LEVEL OF MIXING WOULD DROP HUMIDITY
VALUES INTO THE 20-25 PERCENT RANGE THIS AFTERNOON. MAIN ISSUE IS
THAT WINDS WILL BE A BIT BORDERLINE. SURFACE WIND GUSTS AROUND 25
MPH WILL BE POSSIBLE ACROSS PRIMARILY AREAS WEST OF I-55 BY THIS
AFTERNOON...BUT 20-FOOT SUSTAINED WINDS WILL BE CLOSER TO 15 MPH...
JUST SHY OF CRITERIA. WILL CONTINUE THE SPECIAL WEATHER STATEMENT
TO HIGHLIGHT THE FIRE DANGER...AND CONTINUE TO MONITOR FOR ANY
POTENTIAL NEED FOR A RED FLAG WARNING.

GEELHART

&&

.CLIMATE...
ISSUED 300 AM CDT WED JUL 25 2012

RECORD HIGH TEMPERATURES FOR TODAY...

BLOOMINGTON...... 106/1934
CHAMPAIGN........ 104/1934
CHARLESTON....... 105/1934
DECATUR.......... 104/1934
JACKSONVILLE..... 108/1934
LINCOLN.......... 105/1934
OLNEY............ 103/1940
PALESTINE........ 103/1901
PEORIA........... 104/1930
SPRINGFIELD...... 103/1936

GEELHART

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ036-040>042-
047>057-061>063-066>068-071>073.

HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
ILZ027>031-037-038-043>046.

&&
Hazardous weather outlook, Jul 24, 2:13 PM CST, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
313 PM CDT TUE JUL 24 2012

ILZ027>031-037-038-043>046-252015-
CHAMPAIGN-DE WITT-KNOX-MARSHALL-MCLEAN-PEORIA-PIATT-STARK-
TAZEWELL-VERMILION-WOODFORD-
313 PM CDT TUE JUL 24 2012

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM CDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

HOT AND HUMID WEATHER WILL PREVAIL ACROSS THE AREA INTO THE EARLY
EVENING WITH HEAT INDICES FROM 100 TO 105 DEGREES.

ISOLATED THUNDERSTORMS COULD DEVELOP OVER CENTRAL ILLINOIS TONIGHT.
SEVERE WEATHER IS NOT EXPECTED... HOWEVER STRONGER STORMS WOULD
BE CAPABLE OF PRODUCING GUSTY WINDS...DANGEROUS CLOUD TO
GROUND LIGHTNING...AND VERY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY HOT AND BREEZY WEATHER IS EXPECTED WEDNESDAY. THIS WILL
PRODUCE DANGEROUSLY HIGH AFTERNOON HEAT INDICES OF 105 TO 110
DEGREES.

IN ADDITION...A HEIGHTENED FIRE DANGER WILL EXIST ACROSS CENTRAL
ILLINOIS ON WEDNESDAY DUE TO DRY VEGETATION...LOW RELATIVE
HUMIDITY...AND BREEZY WINDS.

A COLD FRONT MOVING IN FROM THE NORTHWEST WILL BRING A CHANCE OF
THUNDERSTORMS WEDNESDAY NIGHT...THURSDAY...AND THURSDAY NIGHT. THE
BEST CHANCE OF STRONG TO SEVERE THUNDERSTORMS IS THURSDAY
AFTERNOON AND EVENING...WHEN DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ036-040>042-047>057-061>063-066>068-071>073-252015-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-FULTON-JASPER-LAWRENCE-LOGAN-MACON-MASON-MENARD-MORGAN-
MOULTRIE-RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-
313 PM CDT TUE JUL 24 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

DANGEROUSLY HOT AND HUMID WEATHER WILL PREVAIL ACROSS THE AREA
INTO THIS EVENING WITH HEAT INDICES ABOVE 100 DEGREES.

SCATTERED THUNDERSTORMS COULD DEVELOP OVER CENTRAL AND SOUTHEAST
ILLINOIS TONIGHT. SEVERE WEATHER IS NOT EXPECTED...HOWEVER STRONGER
STORMS WOULD BE CAPABLE OF PRODUCING GUSTY...DANGEROUS CLOUD TO
GROUND LIGHTNING...AND VERY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY HOT AND BREEZY WEATHER IS EXPECTED WEDNESDAY. THIS WILL
PRODUCE DANGEROUSLY HIGH AFTERNOON HEAT INDICES OF 105 TO 110 DEGREES.
IN ADDITION...A HEIGHTENED FIRE DANGER WILL EXIST ACROSS CENTRAL
AND SOUTHEAST ILLINOIS ON WEDNESDAY DUE TO DRY VEGETATION...LOW
RELATIVE HUMIDITY...AND BREEZY WINDS.

A COLD FRONT MOVING IN FROM THE NORTHWEST WILL BRING A CHANCE OF
THUNDERSTORMS WEDNESDAY NIGHT...THURSDAY...AND THURSDAY NIGHT. THE
BEST CHANCE OF STRONG TO SEVERE THUNDERSTORMS IS THURSDAY
AFTERNOON AND EVENING...WHEN DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

25

In the hours before

Special weather statement, Jul 25, 2:29 AM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
329 AM CDT WED JUL 25 2012

ILZ027>031-036>038-040>057-061>063-066>068-071>073-251700-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA...LINCOLN...CHAMPAIGN...URBANA...DANVILLE...
JACKSONVILLE...SPRINGFIELD...TAYLORVILLE...DECATUR...CHARLESTON...
MATTOON...SHELBYVILLE...EFFINGHAM...FLORA...LAWRENCEVILLE
329 AM CDT WED JUL 25 2012

...HEIGHTENED FIRE DANGER ACROSS CENTRAL AND SOUTHEAST ILLINOIS
TODAY...

A VERY HOT AIRMASS WILL SET UP ACROSS THE AREA TODAY. THIS
HEAT COMBINED WITH DEWPOINTS DROPPING INTO THE LOWER 60S DURING
THE AFTERNOON WILL PRODUCE LOW AFTERNOON RELATIVE HUMIDITY OF 25
TO 30 PERCENT. IN ADDITION...IN A TIGHTENING PRESSURE GRADIENT
AHEAD OF LOW PRESSURE TRACKING INTO THE UPPER MIDWEST...SOUTHWEST
WINDS OF 15 TO 20 MPH WITH HIGHER GUSTS SPREAD ACROSS THE AREA
THIS AFTERNOON. THESE WEATHER CONDITIONS COMBINED WITH VERY DRY
VEGETATION DUE TO THE LACK OF RAINFALL THIS GROWING SEASON...WILL
CREATE CONDITIONS FAVORABLE FOR THE UNCONTROLLED SPREAD OF OUTDOOR
FIRES.

PEOPLE ARE DISCOURAGED FROM OUTDOOR BURNING. IF COOKING
OUTDOORS...KEEP A CAREFUL WATCH ON THE GRILL. BURNING EMBERS CAN
BLOW AROUND AND EASILY CATCH GRASS ON FIRE. IMPROPERLY DISCARDED
CIGARETTES CAN ALSO START FIRES WHICH WILL SPREAD QUICKLY.

HJS

The radar

The Indianapolis radar (KIND), 122 km away, was scanning. The volume nearest the first event began at 10:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vermilion

When
July 25, 4:45 AM CST to 4:50 AM CST
Where
Vermilion County, Hegeler
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.080, -87.630

The roof of a trailer was damaged, two power poles were snapped, and numerous trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393932.